Winter Storm, West Polk
- When
- November 29, 12:00 PM CST to 9:04 PM CST
- Where
- West Polk forecast zone
- Reported by
- Public
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
On the morning of the 29th, and area of surface low pressure was located over north central Kansas, with an inverted trough/stationary boundary extending up into the Red River Valley. To the east of the boundary, temperatures warmed to around 40 degrees in the early afternoon with dew points in the low 30s.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of the 29th, and area of surface low pressure was located over north central Kansas, with an inverted trough/stationary boundary extending up into the Red River Valley. To the east of the boundary, temperatures warmed to around 40 degrees in the early afternoon with dew points in the low 30s. With the warm low level temperatures, a mixture of rain and some freezing rain preceded the change over to snow. West of the boundary, temperatures started the day in the teens with north winds and did not warm up all day. As the surface boundary slowly pushed east during the evening of the 29th into the early morning of the 30th, temperatures cooled enough that mainly snow fell. The most snow, 5 to 8 inches, fell from Roseau to Fosston to Detroit Lakes. As the system pulled off to the east on the 30th, north-northwest winds gusted up to 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 29, 10:15 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1015 AM CST MON NOV 29 2010
.DISCUSSION...
WINTER WEATHER HEADLINES AND TEMPS WILL BE THE MAIN FORECAST ISSUE
FOR THE MORNING UPDATE. SNOW HAS ALREADY STARTED OVER THE
NORTHERN CWA...WITH SOME LOCATIONS IN PEMBINA COUNTY SHOWING MOD
TO HEAVY SNOW WITH VIS DOWN TO UNDER A MILE. WINDS ARE STAYING
BELOW 30 KTS...AND THINK THAT CONDITIONS SHOULD IMPROVE AS THE
HEAVIER SNOW BAND SHIFTS EASTWARD IN THE NEXT COUPLE OF HOURS.
WILL MAINTAIN THE ADVISORY FOR NOW BUT KEEP A CLOSE EYE ON
CONDITIONS. FURTHER SOUTH...THE MODELS THAT HAVE COME IN SO FAR
ARE IN PRETTY GOOD AGREEMENT WITH KEEPING THE HEAVIEST SNOW
AMOUNTS EAST OF I-29. HOWEVER...THERE IS STILL ENOUGH OF A CHANCE
IN EASTERN PORTIONS OF RANSOM AND SARGENT COUNTIES TO GET 4 INCHES
PLUS WIND TO MAINTAIN THE WARNING THERE.
IN THE EAST...TEMPS HAVE ALREADY SPIKED UP INTO THE MID 30S AHEAD
OF THE INVERTED TROUGH. WINDS WILL STAY OUT OF THE SOUTHEAST IN
THAT AREA UNTIL 21Z OR LATER...SO BUMPED UP HIGHS A TAD IN THAT
AREA.
&&
.AVIATION...
IFR CONDITIONS WILL CONTINUE OVER THE WESTERN THREE TAF
SITES...WITH KTVF AND KBJI GOING DOWN AFTER 18Z THIS AFTERNOON.
VIS WILL CONTINUE TO DETERIORATE WITH SOME LOCATIONS DOWN BELOW
1SM WITH BLOWING SNOW THROUGH AFTERNOON AND TONIGHT. NORTH WINDS
WILL BLOW AT 20 TO 25 KTS WITH GUSTS TO 30...STARTING IN THE WEST
AT CURRENT TIME AND SPREADING INTO THE EASTERN TAF SITES BY THIS
EVENING.
&&
.PREV DISCUSSION... /ISSUED 412 AM CST MON NOV 29 2010/
DISCUSSION...
FORECAST CHALLENGES ABOUND WITH STRONG WINTER STORM TODAY THROUGH
TUESDAY. PRIMARY CONCERNS ARE SNOW AMOUNTS AND STRENGTH OF WIND.
FROM THE 00 UTC MODEL RUNS...WILL UTILIZE A GFS/ECMWF BLEND WITH
SUPPORT FROM THE GEM AS THESE SOLUTIONS WERE MOST SIMILAR AND HAVE
SHOWN THE BEST RUN TO RUN CONTINUITY THE PAST 24 TO 48 HOURS. THE
00 UTC NAM IS AN OUTLIER...ALTHOUGH THE NEW 06 UTC RUN SEEMS TO BE
COMING MORE INTO LINE WITH THE GFS/ECMWF.
09 UTC WATER VAPOR LOOP SHOWS IMPRESSIVE CLOSED LOW ACROSS THE
HIGH PLAINS WITH A WELL-DEFINED MOISTURE PLUME FROM WI TO
SOUTHERN MANITOBA TO WY. AT THE SURFACE...THE LOW PRESSURE CENTER
IS TAKING SHAPE ALONG THE CENTRAL NE/KS BORDER WITH AN INVERTED
TROUGH STRETCHING TO THE NORTH FROM SIOUX FALLS SD TO ROSEAU.
REGIONAL WSR-88D RADARS ARE SHOWING A DEVELOPING BAND OF SNOW FROM
BRANDON MANITOBA TO NEAR DICKINSON. HOWEVER...PATCHY FREEZING
DRIZZLE WILL CONTINUE TO BE A POSSIBILITY PRIMARILY ALONG AND WEST
OF THE VALLEY THIS MORNING GIVEN NEAR SURFACE SATURATION...BUT DRY
MID-LEVELS WITHIN ICE FORMATION LAYER. ATMOSPHERIC COLUMN WILL
RAPIDLY MOISTEN LATE THIS MORNING...SO EXPECT ALL PRECIPITATION TO
BE SNOW BY AFTERNOON.
SURFACE LOW IS PROGGED TO MOVE FROM NORTHEAST KS THIS MORNING TO
NORTHWEST WI BY 12 UTC TUESDAY. WITH THIS TRACK...LIGHT SNOW WILL
INCREASE FROM WEST TO EAST THIS MORNING...BUT ORGANIZE INTO
MULTIPLE HEAVIER SNOW BANDS THIS AFTERNOON AND EVENING AS 700 HPA
WAVE AND MID-LEVEL THERMAL GRADIENT/FRONTOGENESIS MOVE ACROSS THE
REGION AND INTERACT WITH UPPER LEVEL DIVERGENCE...IMPRESSIVE
ISENTROPIC LIFT ON THE 285 K SURFACE...AND PRECIPITABLE WATER
VALUES FROM 0.4 TO 0.5 INCHES.
LATEST MODEL RUNS HAVE TRENDED THE HEAVIEST QPF AND SUBSEQUENT
SNOW BAND FARTHER WEST. USING HPC QPF AS A GUIDE...A SWATH OF 0.5
TO TO 0.7 INCHES LIQUID EQUIVALENT IS POSSIBLE ALONG AND
SOUTHEAST OF A LINE FROM NEAR WAHPETON TO BAUDETTE. USING A 12:1
TO 14:1 SNOW RATIO RESULTS IN TOTAL SNOW ACCUMULATIONS THROUGH
TUESDAY OF 6 TO 10 INCHES. FARTHER WEST ALONG A LINE FROM LISBON
TO FARGO TO ROSEAU...4 TO 6 INCHES SEEM REASONABLE. FOR THE
REMAINDER OF THE FORECAST AREA...SNOW TOTALS WILL GENERALLY BE IN
THE 2 TO 5 INCH RANGE.
WIND WILL ALSO BE A BIG CONCERN. AS SURFACE LOW WRAPS UP ACROSS
SOUTHERN MN THIS AFTERNOON...THE PRESSURE GRADIENT INCREASES ALONG
AND WEST THE VALLEY WITH 925 HPA GFS WINDS FROM 40 TO 50 KNOTS.
THERE IS NEUTRAL TEMPERATURE ADVECTION AT THIS TIME AND 925 TO
850 HPA WINDS ARE NOT QUITE UNIDIRECTIONAL. THESE THINGS...COMBINED
WITH A VERY SHALLOW BOUNDARY LAYER...MAKE IT VERY DIFFICULT TO SAY
HOW MUCH OF THIS STRONG WIND ALOFT WILL BE REALIZED AT THE SURFACE.
GIVEN LATEST MAV/MET GUIDANCE...WILL GO WITH NORTH WINDS FROM 20
TO 30 MPH WITH GUSTS TO 35 MPH GRADUALLY INCREASING FROM WEST TO
EAST THROUGH THE DAY WITH PASSAGE OF THE SURFACE INVERTED TROUGH.
THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND TRAVEL WILL
BECOME HAZARDOUS...ESPECIALLY IN OPEN COUNTRY. SINCE THE STRONGEST
WIND SHOULD BE LESS THAN 35 MPH AND DOES NOT FULLY COINCIDE WITH
THE HEAVIEST SNOWFALL...DO NOT THINK BLIZZARD CONDITIONS WILL BE
REALIZED...BUT THIS IS DEFINITELY SOMETHING TO WATCH AS THE EVENT
UNFOLDS TODAY.
ALL THIS SAID...WILL BE ISSUING A WINTER WEATHER ADVISORY FOR AREAS
ALONG AND NORTHWEST OF A LINE FROM VALLEY CITY TO GRAND FORKS TO
HALLOCK FROM 12 UTC THIS MORNING UNTIL 12 UTC TUESDAY. SNOW TOTALS
ACROSS THE DEVILS LAKE BASIN WILL RANGE FROM 1 TO 3 INCHES AND
FROM 3 TO 5 INCHES FARTHER SOUTH AND EAST. NORTH WINDS WILL
INCREASE FROM 20 TO 30 MPH WITH GUSTS TO 35 MPH...CREATING
SIGNIFICANT BLOWING AND DRIFTING SNOW. PATCHY FREEZING DRIZZLE IS
ALSO POSSIBLE THIS MORNING ACROSS THE ADVISORY AREA. FOR THE REST OF
THE FORECAST AREA...WILL BE ISSUING A WINTER STORM WARNING
FOR HEAVY SNOW AND WIND FROM 18 UTC THIS AFTERNOON UNTIL 18 UTC
TUESDAY. 6 TO 10 INCHES ARE LIKELY ALONG AND SOUTHEAST OF A LINE
FROM WAHPETON TO MAHNOMEN TO BAUDETTE WITH THE REMAINING WARNED
AREA TO SEE 4 TO 6 INCHES. STRONG WINDS ACROSS EASTERN ND THIS
MORNING WILL SHIFT INTO MN THIS AFTERNOON...CAUSING AREAS OF
BLOWING AND DRIFTING SNOW. TRAVEL WILL BE HAZARDOUS. PLEASE SEE
THE LATEST ADVISORY/WARNING PRODUCTS FOR MORE DETAILS.
SNOW AND WIND WILL GRADUALLY DECREASE FROM WEST TO EAST DURING THE DAY
ON TUESDAY WITH A RETURN TO MORE TRANQUIL...YET CHILLY CONDITIONS
BY WEDNESDAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR NDZ030-039-049-
052-053.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NDZ006>008-
014>016-024-026>029-038-054.
MN...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR MNZ001>003-005-
006-008-009-013>017-022>024-027>032-040.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MNZ004-007.
&&
JRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 546 AM CST MON NOV 29 2010 MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-301200- KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 546 AM CST MON NOV 29 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL AFFECT THE REGION TODAY AND TONIGHT. HEAVY SNOW IS EXPECTED ACROSS SOUTHEAST NORTH DAKOTA INTO PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA. A BAND OF 6 TO 10 INCHES IS EXPECTED ALONG AND EAST OF A WAHPETON TO FOSSTON TO BAUDETTE LINE. SLIGHTLY LOWER AMOUNTS OF UP TO 6 INCHES ARE EXPECTED JUST WEST OF THIS AREA...WITH 1 TO 5 INCHES ACROSS THE NORTHERN RED RIVER VALLEY INTO THE DEVILS LAKE BASIN AND VALLEY CITY AREA. THE HEAVIEST SNOWFALL WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. NORTHERLY WINDS WITH GUSTS UP TO 40 MPH WILL DEVELOP AND CONTINUE THROUGH THE NIGHT. THESE WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW AND SIGNIFICANTLY REDUCE VISIBILITY...ESPECIALLY IN OPEN AREAS. TRAVEL WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY SNOW AND STRONG NORTHERLY WIND WILL GRADUALLY DIMINISH THROUGH THE DAY ON TUESDAY. THE VAST MAJORITY OF SNOW WILL ACCUMULATE MONDAY AND MONDAY NIGHT...BUT AN ADDITIONAL 1 TO 2 INCHES OF SNOW IS POSSIBLE TUESDAY MORNING PRIMARILY ALONG AND EAST OF THE VALLEY. BLOWING AND DRIFTING SNOW WILL SUBSIDE TUESDAY AFTERNOON AS WINDS WEAKEN. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE APPRECIATED. MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039- 049-052-053-301200- WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 546 AM CST MON NOV 29 2010 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON CST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL AFFECT THE REGION TODAY AND TONIGHT. HEAVY SNOW IS EXPECTED ACROSS SOUTHEAST NORTH DAKOTA INTO PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA. A BAND OF 6 TO 10 INCHES IS EXPECTED ALONG AND EAST OF A WAHPETON TO FOSSTON TO BAUDETTE LINE. SLIGHTLY LOWER AMOUNTS OF UP TO 6 INCHES ARE EXPECTED JUST WEST OF THIS AREA...WITH 1 TO 5 INCHES ACROSS THE NORTHERN RED RIVER VALLEY INTO THE DEVILS LAKE BASIN AND VALLEY CITY AREA. THE HEAVIEST SNOWFALL WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. NORTHERLY WINDS WITH GUSTS UP TO 40 MPH WILL DEVELOP AND CONTINUE THROUGH THE NIGHT. THESE WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW AND SIGNIFICANTLY REDUCE VISIBILITY...ESPECIALLY IN OPEN AREAS. TRAVEL WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY SNOW AND STRONG NORTHERLY WIND WILL GRADUALLY DIMINISH THROUGH THE DAY ON TUESDAY. THE VAST MAJORITY OF SNOW WILL ACCUMULATE MONDAY AND MONDAY NIGHT...BUT AN ADDITIONAL 1 TO 2 INCHES OF SNOW IS POSSIBLE TUESDAY MORNING PRIMARILY ALONG AND EAST OF THE VALLEY. BLOWING AND DRIFTING SNOW WILL SUBSIDE TUESDAY AFTERNOON AS WINDS WEAKEN. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE APPRECIATED. ROGERS
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263716, 263717, 263718, 263719, 263720, 263721, 263722, 263723, 263724, 263725, 263726, 263727, 263729, 263730, 263731, 263733, 263734, 263735, 263736, 263737, 263738, 267319.